Texas, 2012Hail in Texas, February 20, 2012
February 20, 2012 · NWS FWD · 1 event in 1 county or zone
A weak line of storms moved through the northeastern counties of the Fort Worth CWA. One embedded storm produced dime sized hail and 48 mph winds in Paris.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak line of storms moved through the northeastern counties of the Fort Worth CWA. One embedded storm produced dime sized hail and 48 mph winds in Paris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 20, 5:50 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 20, 5:50 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CST MON FEB 20 2012
.AVIATION...
/00Z TAFS/
CONCERNS...WIND TRENDS. OTHERWISE...VFR.
WINDS THIS EVENING...
DRYLINE ON THE DOORSTEP OF FTW/AFW...BUT MAX MIXING HEIGHT HAS
PASSED...AND BOUNDARY HAS BEGUN TO STALL. NONETHELESS...POTENT
UPPER SYSTEM WILL FORCE THE BOUNDARY THROUGH THIS EVENING...AND
WINDS WILL QUICKLY VEER TO THE SOUTHWEST. BOUNDARY LAYER WILL
DECOUPLE SOME...REDUCING SURFACE GUSTS...BUT SUSTAINED SPEEDS WILL
STILL BE NEAR 12KTS WITHIN THE NOCTURNAL BOUNDARY LAYER. METRO
COMMERCIAL AIRPORTS WILL LIKELY BE ABLE TO GO TO NORTH FLOW BEFORE
FROPA WITH FURTHER VEERING TO 280 BY 04Z (10 PM CST). FRONT WILL
ARRIVE WITH LITTLE FANFARE...AND WINDS WILL BE GENERALLY UNDER
10KTS LATE TONIGHT AT WHICH POINT SYSTEM WILL BE NEAR THE MID
MISSISSIPPI VALLEY.
DUST...
FRONT EDGE OF DUST PLUME NOW ABI-RPH-0F2. METROPLEX SHOULD REMAIN
VFR...WITH ANY REDUCTION IN VSBY BEING RATHER BRIEF. STRONGER
WINDS WILL BE ABOVE THE BOUNDARY LAYER AFTER SUNSET...KEEPING MUCH
OF THE DUST ALOFT.
CONVECTION...
A FEW SHOWERS HAVE BLED ACROSS THE RED RIVER...BUT CONVECTION
SHOULD REMAIN NORTH OF VICINITY ZONES OF METRO TAF SITES. HAVE
REMOVED MENTION OF VCSH. DEPARTURES/ARRIVALS TO/FROM THE NORTH
WILL BE IMPACTED ONLY THROUGH MID EVENING AS TAIL END OF LINE
SKIRTS PAST.
TUESDAY...
SURFACE WINDS WILL QUICKLY BECOME SOUTHERLY AND INCREASE ABOVE
12KTS AS LEE TROUGHING RAPIDLY REDEVELOPS. ONLY A FEW HIGH CLOUDS.
25
&&
.PREV DISCUSSION... /ISSUED 317 PM CST MON FEB 20 2012/
A FAIRLY STRONG MID AND UPPER SHORTWAVE TROUGH IS STARTING TO
EXHIBIT SOME NEGATIVE TILT AS IT DRIVES EAST THROUGH THE PLAINS.
AT THE SURFACE...A COLD FRONT STRETCHED FROM KANSAS TO THE TEXAS
PANHANDLE. MEANWHILE A PRE-FRONTAL SURFACE TROUGH EXTENDED FROM
CENTRAL OKLAHOMA INTO WEST-CENTRAL TEXAS THIS AFTERNOON. SOUTH
WINDS HAVE BEEN GUSTING TO 30 MPH ACROSS NORTH TEXAS AHEAD OF THE
SYSTEM. HOWEVER...SUSTAINED WINDS HAVE HAD A DIFFICULT TIME
REACHING THE 25 MPH THRESHOLD AND THE WIND ADVISORY HAS BEEN
CANCELED. BREEZY CONDITIONS CAN STILL BE EXPECTED THROUGH THIS
EVENING.
THE DYNAMICS ARE GOOD WITH THIS STORM SYSTEM BUT MOISTURE AND
INSTABILITY ARE LACKING ACROSS THE REGION...WHICH WILL LIMIT
THUNDERSTORM POTENTIAL ACROSS THE MAJORITY OF NORTH TEXAS THIS
EVENING. THE EXCEPTION WILL BE ALONG THE RED RIVER...WHERE LIMITED
CAPE COMBINED WITH THE HIGH SHEAR WILL BE SUFFICIENT FOR
ISOLATED CONVECTION AS THE COLD FRONT PUSHES SOUTHEASTWARD INTO THE
AREA. A DISTINCT LINE OF CU HAS FORMED DURING THE PAST COUPLE OF
HOURS ALONG THE PRE-FRONTAL TROUGH AND CAN BE SEEN ON VISIBLE
SATELLITE JUST TO THE NORTHWEST OF THE AREA. TIMING OF CONVECTION
OVER OUR NORTHERN-MOST COUNTIES WILL LIKELY OCCUR AS THE COLD
FRONT OVERTAKES THE SURFACE TROUGH AROUND 00Z...WITH ISOLATED
STORMS FIRING NEAR THE RED RIVER WEST OF I-35.
AS THE FRONT PUSHES EAST...STORMS MAY TRY TO DEVELOP SOUTHWARD
ALONG THE SURFACE BOUNDARY AS SLIGHTLY HIGHER MOISTURE LEVELS ARE
TAPPED. AT THIS TIME THOUGH IT LOOKS LIKE ACTIVITY WILL LIKELY
REMAIN NORTH OF THE DALLAS FORT WORTH METROPLEX...AND COVERAGE
WILL BE MINIMAL. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE
NORTH OF THE RED RIVER...BUT A FEW SEVERE STORMS WITH LARGE HAIL
CANNOT BE RULED OUT BEFORE MIDNIGHT OVER COUNTIES JUST SOUTH OF
THE RED RIVER.
TIMING FOR THE FRONT STILL LOOKS TO BE AROUND 6-7 PM FOR THE
NORTHWEST COUNTIES...JUST BEFORE MIDNIGHT FOR THE METROPLEX AND
3-4 AM FOR THE SOUTHEASTERN COUNTIES. TEMPERATURES SHOULD FALL
INTO THE 30S AND 40S TONIGHT BEHIND THE FRONT AS COOLER DRIER AIR
FILLS IN. THIS WILL BE SHORT-LIVED THOUGH AS THE UPPER LEVEL
SYSTEM RAPIDLY MOVES NORTHEASTWARD INTO THE GREAT LAKES...AND THE
FRONT WASHES OUT TOMORROW. WEAK RETURN FLOW WILL BEGIN BY TUESDAY
AFTERNOON AND TEMPERATURES SHOULD WARM WELL INTO THE 70S BY
WEDNESDAY AFTERNOON. ANOTHER COLD FRONT IS EXPECTED LATE THURSDAY
INTO FRIDAY AND MAY BRING A SLIGHT CHANCE FOR RAIN TO THE AREA AT
THE END OF THE WORK WEEK. MODELS BRING YET ANOTHER FRONT INTO THE
AREA EARLY NEXT WEEK...WHICH SHOULD ALLOW FOR SEASONABLY COOL LATE
FEBRUARY WEATHER IN THE EXTENDED PORTION OF THE FORECAST.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 40 69 50 75 52 / 10 0 5 0 0
WACO, TX 40 70 53 76 52 / 5 0 5 5 0
PARIS, TX 37 66 45 73 50 / 30 0 5 5 5
DENTON, TX 36 69 46 75 48 / 20 0 5 0 0
MCKINNEY, TX 38 68 46 74 48 / 20 0 5 0 0
DALLAS, TX 40 69 50 75 53 / 10 0 5 0 0
TERRELL, TX 39 69 48 74 52 / 20 0 5 5 0
CORSICANA, TX 42 71 52 75 54 / 10 0 5 5 5
TEMPLE, TX 42 71 50 76 53 / 5 0 5 5 0
MINERAL WELLS, TX 36 70 49 76 45 / 10 0 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/69
Hazardous weather outlook, Feb 20, 1:57 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
157 PM CST MON FEB 20 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
157 PM CST MON FEB 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS FROM JACKSBORO TO DENTON TO
CANTON LATE THIS AFTERNOON THROUGH MIDNIGHT. AN ISOLATED STRONG TO
SEVERE STORM IS POSSIBLE NEAR THE RED RIVER. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ELEVATED FIRE DANGER CONDITIONS ARE POSSIBLE ON THURSDAY AND
SATURDAY AFTERNOONS DUE TO THE COMBINATION OF 15 TO 25 MPH WINDS
AND LOW RELATIVE HUMIDITY VALUES EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FOR COUNTIES NEAR THE RED RIVER
LATE THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Feb 20, 7:16 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CST MON FEB 20 2012
TXZ093-094-104-105-210215-
FANNIN TX-GRAYSON TX-HUNT TX-COLLIN TX-
716 PM CST MON FEB 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
COLLIN COUNTY
FANNIN COUNTY
SOUTHEASTERN GRAYSON COUNTY
HUNT COUNTY
AT 716 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF SHERMAN...MOVING EAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ANNA...BAILEY...BELLS...
BONHAM...CADDO MILLS...CAMPBELL...CELESTE...COMMERCE...DODD CITY...
ECTOR...FAIRVIEW...FARMERSVILLE...GREENVILLE...HONEY GROVE...
LEONARD...LOWRY CROSSING...MCKINNEY...PRINCETON...SAVOY...TOM BEAN...
VAN ALSTYNE...WHITEWRIGHT...WOLFE CITY AND BONHAM STATE PARK.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3387 9594 3381 9585 3298 9587 3299 9630
3312 9663 3323 9675 3372 9637 3370 9635
3370 9633 3377 9629 3376 9619 3380 9616
3381 9618 3384 9615 3385 9601 3388 9600
TIME...MOT...LOC 0116Z 273DEG 33KT 3346 9647
CAVANAUGHHail, Lamar
- When
- February 20, 8:08 PM CST
- Where
- Lamar County, Paris
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.650, -95.530
Dime sized hail was reported in Paris. The local automated weather station (AWOS) at Cox Field also reported 48 mph winds with the thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Winter Storm and High Wind in Wyoming, February 20 to 23, 201296 kt wind · 24 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- Damaging Winds in Kansas, February 20, 2012$10,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363429.